New Mexico, 2004

Flash Flood in New Mexico, July 10, 2004

July 10, 2004 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 10, 12:23 PM MST, 7 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 12:23 PM MST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SAT JUL 10 2004

.SHORT TERM...
AT 18Z...AREA RADARS SHOWED CONVECTION DEVELOPING OVR THE
SACRAMENTOS FOR A LIKELY REPEAT OF YESTERDAY/S WX.  LATEST GOES
SOUNDINGS SHOW CAP HAS ERODED THERE...AND CAPES AT KCNM APPROACHING
2300 J/KG.  EXPECT CURRENT CONVECTION TO DEVELOP NEWD ALONG AN
ETA-PROGGED PBL THETA-E AXIS INTO THE NW ZONES IN A COUPLE OF HRS.
MPE ESTIMATES FM YESTERDAY/S CONVECTION INDICATE THAT AS MUCH AS 1.8
IN. OF RAINFALL FELL IN NRN EDDY COUNTY...AND KMAF 12Z SOUNDING HAD
PWATS APPROACHING 1.3 IN.  THUS...W/SATURATED SOILS...COULD SEE SOME
FLASH FLOODING SE NM THIS AFTERNOON/EVENING.

OTHERWISE...MODELS ADVECT SLIGHTLY LOWER PBL DEWPOINTS INTO THE AREA
BY 12Z SUN...SO DON/T EXPECT THE STRATUS TO BE QUITE AS THICK AS
THIS AM/S.  THIS SHOULD ALSO ALLOW FOR OVERNIGHT LOWS A COUPLE OF
DEGREES COOLER THAN WHAT WAS OBSERVED THIS MORNING.

.LONG TERM...
NOT MUCH CHANGE TO THE PREVIOUS SET OF GRIDS.  TUTT LOW AND AN
ASSOCIATED WEAK SURFACE TROUGH CURRENTLY OVER THE WESTERN GULF OF
MEXICO WILL TRANSLATE INLAND OVERNIGHT AND PASS TO THE SOUTH OF THE
CWFA MONDAY. LOWERING HEIGHTS AND AN INFLUX OF MOISTURE WILL INCREASE
PRECIPITATION CHANCES SUNDAY AND MONDAY FROM THE BIG BEND NORTH
ACROSS THE DAVIS AND GUADALUPE MOUNTAINS.  TEMPERATURES WILL ALSO
FALL TO NEAR NORMAL READINGS MONDAY.  BY TUESDAY...THE UPPER RIDGE
REASSERTS ITSELF OVER THE FOUR CORNERS...AND WITH WARMING
THICKNESSES...TEMPERATURES WILL WARM TO ABOVE NORMAL READINGS.  THERE
SHOULD BE ENOUGH MOISTURE TRAPPED UNDER THE RIDGE TO INTERACT WITH
DAYTIME HEATING AND OROGRAPHY TO PRODUCE AT LEAST ISOLATED AFTERNOON
AND EVENING TSRA OVER THE MOUNTAINS THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  96  71  96 /   0  10  10  10
CARLSBAD NM               70  96  68  94 /  10  30  20  20
DRYDEN TX                 74  93  71  92 /   0  30  20  30
FORT STOCKTON TX          72  94  70  91 /   0  20  20  30
GUADALUPE PASS TX         69  90  66  84 /  20  20  20  30
HOBBS NM                  69  95  67  95 /   0  10  10  20
MARFA TX                  59  86  60  82 /  10  20  20  30
MIDLAND INTL AIRPORT TX   71  95  70  95 /   0  10  10  10
ODESSA TX                 71  96  70  94 /   0  10  10  10
WINK TX                   75 103  72  97 /   0  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

44/70
Hazardous weather outlook, Jul 10, 1:00 PM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT JUL 10 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE WILL BE AN ISOLATED TO SLIGHT CHANCE OF THUNDERSTORMS
DEVELOPING THIS EVENING...MAINLY WEST OF A CANDELARIA...TO KENT...
TO CARLSBAD...TO TATUM LINE.  ONE OR TWO OF THESE STORMS MAY BECOME
SEVERE AND PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

IN ADDITION...THUNDERSTORMS WILL BE SLOW MOVING AND WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL.  THIS WILL INCREASE THE
THREAT OF LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT RECEIVED
RAINFALL YESTERDAY.  FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

In the hours before

Local storm report, Jul 10, 7:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
901 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 W FORT DAVIS          30.59N 103.93W
07/10/2004  0.75 INCH        JEFF DAVIS         TX   CO-OP OBSERVER

0513 PM     HEAVY RAIN       1 W FORT DAVIS          30.59N 103.92W
07/10/2004  3.00 INCH        JEFF DAVIS         TX   FIRE DEPT/RESCUE

            ROCK SLIDE 1 MILE WEST OF FORT DAVIS ON STATE HIGHWAY 118
            CAUSED BY HEAVY RAINFALL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
July 10, 8:00 PM MST to 9:30 PM MST
Where
Eddy County, 12 mi SSW of Queen
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Strong thunderstorms produced very heavy rainfall over southern Eddy County during the evening of the 10th. Local law enforcement officials reported flash flooding that resulted in high water flowing over several roadways. Portions of County Road 418 were inundated by flood waters south of Queen. Rural roads also were flooded on Washington Ranch in the same area. Dark Canyon Road was covered by at least a half foot of flowing water just west of Highway 62/180 southwest of Carlsbad.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413563.